MIFFLIN COUNTY, Pa. — Vaping has been shown to cause health problems and slow development in teens. However, Mifflin County School District found itself faced with a much bigger problem last month, when it revealed school officials confiscated three vapes from students that tested positive for fentanyl or heroin.
Then, in March, West Shore School District announced five students from two high schools—Cedar Cliff and Red Land—had been found under the influence of or in possession of vape pens laced with THC.
“As is being reported locally and nationally, more and more instances of vape pens containing THC, and altered with more dangerous and potentially life-threatening substances, are being discovered during police investigations," wrote West Shore Superintendent Todd Stoltz in a statement. "I share this information not to create panic, but to make sure families are aware that drugs are here, in our own school community.”
At Mifflin County School District, students caught with vapes or those who feel addicted to vaping can talk to a counselor from Clear Concepts Counseling, which specializes in addiction and mental health disorders.
“Some of the kids that I’ve seen recently have not been aware that there was fentanyl laced with the vapes, so it was a big shock and of course caused a lot of problems,” said clinical director Jill Pecht. “They would say, ‘My friends would never do that to me.’ You have to be 21 to buy a vape, so they’re getting them from friends of friends, and somewhere along that friend line they’re not being friends because they’re taking these vapes apart and putting fentanyl in them.”
The risk of injury is high because of the rising number of teens vaping. 34% of high schoolers report having tried a tobacco product, according to the FDA’s 2021 National Youth Tobacco Survey. Of those students, 84% reported having tried an e-cigarette.
Teens in particular are at risk of using laced vape fluids, as they often get their products on the black market. Drug dealers may lace their products with others because they have financial incentive to keep their clients dependent on more than one substance.
“People think they’re being exposed to a different substance, whether it’s anything from cocaine to stimulants to ecstasy and still showing up with opiates in their system,” said Dr. Robert Bassett, medical director of the Poison Control Center at Children’s Hospital of Philadelphia.
Bassett advices parents to educate themselves on vaping, and then educate their kids on the dangers of it.
“If somebody is going to vape, one important step is to buy commercial-grade products from reputable sources, not to buy it off the street,” he said. “Because we know the risk of contaminants and adulterants and things like fentanyl creeping into those products goes way up.”